Thunderstorm Wind, Sevier
- When
- July 6, 4:50 PM EST
- Where
- Sevier County, Countywide
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- UTILITY COMPANY
- Coordinates
- 35.833, -83.533
Numerous trees and power lines reported down by Sevier County Electric in the Gatlinburg, Shady Grove and Jones Cove areas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Numerous trees and power lines reported down by Sevier County Electric in the Gatlinburg, Shady Grove and Jones Cove areas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 6, 1:45 PM EST, 3 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 245 PM EDT SUN JUL 6 2003 THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24 HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE DEVELOPMENT OF THE CURRENT FORECAST. ********************************************************************* AFTERNOON FORECAST DISCUSSION 245 PM EDT SUN JUL 6 2003 TONIGHT AND TOMORROW...A FEW MORE THUNDERSTORMS POSSIBLE IN THE VALLEY THIS AFTERNOON. THUNDERSTORMS SHOULD WEAKEN AFTER SUNSET. A WEAK SHORT WAVE IS PROGGED TO MOVE INTO THE REGION ON MONDAY SWEEPING SOME OF THE MOISTURE OUT IN ADVANCE. GOING WITH HIGH CHANCE POPS ON MONDAY...DROPPING FROM THE WEST AS THE UPPER SUPPORT DIMINISHES. MONDAY NIGHT THROUGH SUNDAY...ISOLATED AFTERNOON AND EVENING TSTORMS LOOK TO BE POSSIBLE AGAIN ON TUESDAY...WITH A BETTER CHANCE ON WEDNESDAY AS A WEAK COLD FRONT APPROACHES THE REGION. EXTENDED MODELS NOW SHOW A SURFACE LOW DEVELOPING ACROSS THE MIDWEST ON WEDNESDAY... IN RESPONSE TO AN AMPLIFYING UPPER TROUGH (WHICH BECOMES RATHER STRONG FOR THIS TIME OF YEAR). THIS UPPER TROUGH SHOULD HELP TO PUSH THE COLD FRONT THROUGH THE AREA ON THURSDAY...BRINGING A SLIGHT COOL DOWN BY LATE IN THE WEEK (OR AT LEAST A DROP IN THE HUMIDITY). AS FOR TEMPS...NGM AND GFS NUMBERS ARE IN GOOD AGREEMENT THROUGH THE FORECAST PERIOD AND LOOK REASONABLE. TEMPS SHOULD REMAIN NEAR OR SLIGHTLY ABOVE NORMAL THROUGH WEDNESDAY...WITH A SLIGHT COOL DOWN BY LATE IN THE WEEK. THE FOLLOWING NUMBERS ARE PRELIMINARY AND FOR COORDINATION ONLY: CHA 70 86 71 89 / 50 30 20 20 TYS 70 85 70 88 / 50 30 20 20 TRI 68 83 67 87 / 50 30 20 20 OQT 70 85 70 88 / 50 30 20 20 .MRX... NC...NONE. TN...NONE. VA...NONE. HW/DMG ********************************************************************* MID-MORNING FORECAST DISCUSSION (UPDATE) 930 AM EDT SUN JUL 6 2003 ATMOSPHERE CONTINUES TO BE VERY MOIST AND UNSTABLE. A FEW SHOWERS HAVE ALREADY CROPPED UP SURROUNDING THE FORECAST AREA...AND EXPECT THIS TREND TO CONTINUE. CURRENT FORECAST FOR LIKELY SHOWERS AND THUNDERSTORMS APPEARS REASONABLE...AND TEMPERATURES APPEAR ON TRACK. NO CHANGE IN FORECAST PLANNED AT THIS TIME. ********************************************************************* EARLY MORNING FORECAST DISCUSSION 400 AM EDT SUN JUL 6 2003 RADAR SHOWING A FEW SHOWERS OVER THE NORTHERN MOUNTAINS. MOISTURE ON THE INCREASE TODAY AS AN UPPER TROUGH AND SURFACE FRONT MOVES INTO THE AREA. WITH THE UNSTABLE ATMOSPHERE...KEPT THE LIKELY POPS GOING FOR THIS AFTERNOON AND EVENING. FRONT WEAKENS BUT SHORTWAVE MOVES THROUGH LATE TONIGHT AND EARLY MONDAY...BRINGING A DECENT AMOUNT OF LIFT...WENT WITH HIGH CHANCE POPS. TROUGH MOVES TROUGH BY MONDAY EVENING. MOISTURE LINGERS THOUGH THURSDAY. ONLY WENT WITH SLIGHT CHANCE POPS ON TUESDAY...BUT A COUPLE OF SHORTWAVES ROTATE THROUGH ON WEDNESDAY AND THURSDAY...SO WENT WITH 30-40 POPS BOTH DAYS. DRIER WEATHER EXPECTED BY THE END OF THE WEEK. CHA 84 70 87 70 / 60 60 50 20 TYS 84 70 85 70 / 60 60 50 20 TRI 83 67 83 67 / 60 60 50 20 OQT 83 69 85 70 / 60 60 50 20 GH ********************************************************************* EVENING FORECAST DISCUSSION (UPDATE) 900 PM EDT SAT JUL 5 2003 RADAR SHOWS MOST OF THE SCATTERED CONVECTION HAS ALREADY DISSIPATED OVER THE AREA. HOWEVER...AM RELUCTANT TO TOTALLY REMOVE POPS BASED ON THE DEEP MOISTURE PROFILE DEPICTED BY THE MODEL TIME HEIGHTS. THEREFORE...WILL LOWER POPS TO SLIGHT CHANCE IN ALL ZONE EXCEPT THE SOUTHERN-MOST ZONES WHERE POPS WILL BE LEFT UNCHANGED. TEMPS APPEAR GENERALLY ON TRACK. LCM
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-071000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 505 AM EDT SUN JUL 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...EAST TENNESSEE AND SOUTHWEST NORTH CAROLINA. .DAY ONE (TODAY)... ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING ACROSS EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. MAIN CONCERN WILL BE DAMAGING DOWNBURSTS WINDS AND TORRENTIAL RAINS. THE HEAVY RAINS MAY CAUSE PONDING OF WATER ACROSS LOW LYING AREAS...STREET FLOODING AND RAPID STREAM RISE. .DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)... A COLD FRONT WILL BECOME NEARLY STATIONARY JUST NORTH OF THE REGION WEDNESDAY AND THEN MOVE SOUTH ACROSS THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS LATE THURSDAY AND THURSDAY NIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED ALONG AND JUST SOUTH OF THE FRONT BOTH WEDNESDAY AND THURSDAY. SOME OF THESE STORMS MAY BECOME SEVERE PRODUCING DAMAGING WINDS...LARGE HAIL AND HEAVY RAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. STAY TUNED OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. DH
The Knoxville radar (KMRX), 39 km away, was scanning. The volume nearest the first event began at 21:49 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2003Every state in 2003This day in weather historyWarnings in Tennessee, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370187.